Hail, Seward
- When
- August 21, 4:10 PM CST
- Where
- Seward County, 6.8 mi NNE of (Lbl)liberal Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.140, -100.920
An outflow boundary remaining from overnight convection interacted with an unstable airmass and in the presence of an approaching short wave trough aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An outflow boundary remaining from overnight convection interacted with an unstable airmass and in the presence of an approaching short wave trough aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 21, 12:45 PM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 145 PM CDT Wed Aug 21 2019 ...Updated Long Term... .SHORT TERM...(This afternoon through Thursday night) Issued at 1145 AM CDT Wed Aug 21 2019 An active convective pattern is expected through tonight. Overnight thunderstorm complex was exiting the NE zones at midday. The associated outflow boundary was clearing the Oklahoma border, but was washing out rapidly, and south/southeast winds are expected to resume this afternoon. Cold front across northern Kansas at midday is consistently progged by 12z NAM and the latest HRRR iterations to be passing through SW KS during the peak heating hours this afternoon and evening. Current frontal timing trends suggests new convection will develop roughly along a La Crosse-Dodge City-Liberal line around 3-4 pm. Areas north of this line may see little if any activity, or at least comparatively less coverage. Along with WFO Goodland, reduced pops across the NW zones later today. Marginal 5% wind/hail probability continues from SPC, as the frontal boundary focuses convergence in an unstable airmass. Some strong updrafts are expected, supported by plentiful moisture and instability, but lack of better wind shear will limit updraft organization/longevity. Marginally severe hail to the size of quarters, and downburst winds to 60 mph, will occur with the strongest storms. Will need to keep an eye on hydrology issues, particularly with any training cells, but 1) the heaviest activity is expected to be south of the saturated soils in the NE zones and 2) frontal push should keep the anticipated line of convection moving southward at a pretty good clip across the southern zones. Temperatures this afternoon will be noticeably milder, given previous convective outflow and loss of downslope. Afternoon temperatures will range to the mid 80s NE, to the upper 90s in the prefrontal environment near the Oklahoma border. Most locations will fall back into the 60s tonight in the post- frontal environment. Mid layer clouds will persist, along with areas of showers/embedded thunder as shown by HRRR. All short term models agree post-frontal stratus will invade at least the NE 1/2 of SW KS through sunrise Thursday. Thursday's highlight will be welcome heat relief. Morning stratus will be persistent, gradually eroding to higher ceilings, and this process will delay the onset of late August sunshine. In addition to the loss of insolation, models consistently show a net 850 mb temperature change of -6 to -8C compared to Wednesday. Stayed several degrees above the coolest 12z MAV guidance, with temperatures holding in the 70s NE zones, highs near 80 at Dodge City, and 80s along the Oklahoma border. Doubtful stratus will persist into the afternoon in late August, but if it can, coolest guidance will verify. A refreshing break from the heat with free air conditioning, with afternoon temperatures running about 10 degrees below normal for late August. Most organized convection Thursday PM will be focused on the frontal boundary SE of SW KS, but can't rule out some post-frontal elevated development Thursday afternoon, most likely SE zones. Warm air advection over the meandering/retreating/washing out frontal boundary will likely ignite some elevated thunderstorm activity Thursday night, and pops were retained for this activity. .LONG TERM...(Friday through Wednesday) Issued at 145 PM CDT Wed Aug 21 2019 Friday appears convectively active. 12z ECMWF tracks a strong shortwave trough through the northern Rockies, with strong diffluence aloft spreading over SW KS. With established SEly boundary layer flow maintaining healthy moisture, with dewpoints in the upper 60s/lower 70s, at least scattered category pops are warranted Friday afternoon/night, as shown by ECMWF QPF and 12z MEX guidance. Further increases in pops are expected. With improved upper support and stronger flow aloft, convective organization may also improve Friday, with strong to severe thunderstorms probable. Upslope flow and convection will work to keep the heat at bay Friday, with afternoon highs restricted to the lower 80s NE, to the lower 90s SW. Opportunities for rainfall dwindle sharply over the weekend, with all grids dry for all zones Saturday afternoon/evening and Sunday afternoon/evening. Models are displaying good consistency forecasting Sunday to be hottest day of the forecast period, with a peak in MEX guidance near 100 and thicknesses maxing out Sunday afternoon. Many locations, especially south of Dodge City, will reach 100+ again on Sunday. First weak cold front offers several degrees of cooling and a NEly wind shift on Monday. All global models agree a stronger cold front will arrive in the Tuesday/Tuesday night time frame. Some convection will accompany this front, and the parent upper trough swinging through the northern plains will deliver much cooler (below normal) temperatures Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1022 AM CDT Wed Aug 21 2019 As of 15z, rain has ended at HYS, the outflow boundary from morning convection has passed south of GCK/DDC, and the primary cold front is across northern Kansas. Expect S/SE winds to resume this afternoon as the cold front approaches. HRRR depicts convection initiating along the advancing cold front in the vicinity of LBL/GCK/DDC 20-23z. Included a convective tempo group for all TAFs for this expected activity, except only VCTS/CB at HYS, where this afternoon's storms will likely be south of the terminal. Cold front expected to reach the Oklahoma border by 05z Thu, with surface winds trending light NE. There may be some post-frontal showers 06-12z Thu as shown by the HRRR, but did not include in the TAFs for now. Consensus of short term models suggests post-frontal IFR/LIFR stratus ceilings are likely at HYS, GCK and DDC through Thursday morning. Highest confidence in lowest ceilings is at DDC/HYS, and kept stratus in the VFR category at LBL. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 66 81 65 / 40 50 30 30 GCK 92 64 81 62 / 30 40 10 20 EHA 95 64 88 62 / 40 60 30 30 LBL 97 66 88 64 / 40 60 40 30 HYS 84 65 75 63 / 70 50 30 30 P28 97 70 84 67 / 30 40 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 531 AM CDT Wed Aug 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-221045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 531 AM CDT Wed Aug 21 2019 /431 AM MDT Wed Aug 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be ongoing this morning and diminishing toward sunrise. A cold front will move into the area this afternoon, becoming the focus for more thunderstorm development from late afternoon through at least midnight. A marginal risk for severe weather and flash flooding exists. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms are possible again Thursday and beyond with general low forecast confidence in timing and location. Days 2-7 Hazards ---------------- * Thursday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 313 PM CDT Wed Aug 21 2019 KSZ086-087-212100- Seward KS-Meade KS- 313 PM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 400 PM CDT... At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near Kismet. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kismet and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3701 10079 3722 10076 3728 10058 3703 10056 TIME...MOT...LOC 2012Z 267DEG 4KT 3717 10068 LOWE
Special Weather Statement National Weather Service Dodge City KS 403 PM CDT Wed Aug 21 2019 KSZ085>087-212145- Seward KS-Meade KS-Stevens KS- 403 PM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 445 PM CDT... At 401 PM CDT, Doppler radar was tracking several strong thunderstorms from near Liberal to near Plains...moving northeast at 20 mph. Hail to the size of peas and wind gusts to 40 mph are possible. Locations impacted include... Liberal, Kismet, Woods, Hayne and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3716 10114 3735 10054 3700 10040 3700 10109 TIME...MOT...LOC 2101Z 255DEG 14KT 3706 10101 TURNER
Special Weather Statement National Weather Service Dodge City KS 443 PM CDT Wed Aug 21 2019 KSZ086-087-212230- Seward KS-Meade KS- 443 PM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 530 PM CDT... At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near Liberal, moving east at 25 mph. Locally heavy rainfall is expected. Hail up to one half inch is possible. Wind gusts up to 50 mph are possible. Locations impacted include... Liberal, Kismet and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3722 10104 3736 10068 3700 10056 3700 10100 TIME...MOT...LOC 2142Z 259DEG 25KT 3713 10093 TURNER
The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Electrical lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854166, 854167.